Gabapentin is the new catch all painkiller on the market. Doctors are prescribing it in place of very dangerous opiates. Opiate are known addictive medications, Gabapentin represents an unknown. With doctors prescribing it more and more, it is important to ask the question of whether there is a potential for Gabapentin abuse.

This is not an easy question to answer. Like most medications, it is easy to take too much and has several side effects. Once of these side effects on the prescription material is the possibility of dependence. Dependence rapidly leads to addiction in some cases. With over 64 million prescriptions of Gabapentin filled in 2016 alone, there is a serious potential for a problem.

Why is Gabapentin Abused?

Gabapentin is abused for two reasons. The first reason is that it produces euphoria in high levels. This euphoria may be similar to the effects of opiates. The other reason is a bit less dangerous. Gabapentin in high doses can sedate you. Some addicts view it as an alternative to the less available opiates that doctors are using it to replace.

Some people even state that they experience a zombie-like effect from taking Gabapentin. Some also describe an increase in social skills, relaxation, and a sense of calm. All of these seem benign enough until you attempt to stop taking the Gabapentin.

Gabapentin Withdrawal

Gabapentin withdrawal symptoms range from the merely annoying to the extremely dangerous. You cannot simply stop taking Gabapentin. When you do, you expose yourself to some of the more dangerous side effects. These side effects include:

  • Anxiety
  • Changes in appetite
  • Crying
  • Depression
  • Dizziness
  • Tiredness
  • Headaches
  • Insomnia

  • Annoyance or irritability
  • Muscle pain ranging from moderate to severe
  • Nausea
  • Vomiting
  • Spasms
  • Seizures
  • Stomach pain
  • Suicidal or homicidal thoughts

Although many of these withdrawal symptoms seem benign, some of the ones that you need to be careful of are the depression, suicidal and homicidal thoughts, and seizures. Each of these withdrawal symptoms can kill you if left untreated.

Gabapentin Withdrawal Syndrome

Gabapentin Withdrawal Syndrome is the name for severe withdrawal symptoms that are often experienced when you’ve been taking high levels of Gabapentin. This syndrome can lead to Gabapentin induced psychosis.

Gabapentin induced psychosis is a range of psychotic and delusional symptoms. This is extremely dangerous due to the possibility of behaving irrationally. You can experience delusional thinking, hallucinations, seizures, and a psychotic break. This collection of symptoms can cause you to believe things that are not true and in turn injure yourself or others.

So, Is there a Problem?

The answer to this question is yes. Gabapentin is rapidly becoming a problem. Although the drug itself is difficult to overdose on, it does have a huge potential for abuse. When you abuse Gabapentin in high levels, you cannot simply just stop taking it. As prescription rates for Gabapentin rise, the number of people who abuse it also rises. This situation inevitably causes Gabapentin abuse, addiction, and eventually the need for treatment.

About The Author

Related Posts